Alert archive / Wyoming / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 13, NWS Riverton, WY

June 6, 1997Big Horn County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jun 6, 1997, 5:35 PM MDT for Big Horn County, Wyoming. It was in force for 60 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 6, 1997, 5:35 PM MDT (23:35 UTC)
Expired
Jun 6, 1997, 6:35 PM MDT
In force
60 min
Issued by
NWS Riverton, WY
Area
Whole counties

County Big Horn County, WY

The radar

The Billings radar (KBLX), 155 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 5:58 PM MDTTornado F0Greybull, WY
Jun 6, 6:00 PM MDTTornado F0Basin, WY
Jun 6, 6:10 PM MDTTornado F1Greybull, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 2:30 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 1997-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 879 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 1997-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
879 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRIW 062335
SVRRIW
WYC003-070035-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
535 PM MDT FRI JUN 6 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHWESTERN BIG HORN COUNTY - NORTH CENTRAL WYOMING

* UNTIL 635 PM MDT
 
* SOME LOCATIONS AFFECTED

  BURLINGTON
  OTTO
  EMBLEM

* AT 530 PM MDT RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES SW
  OF BASIN MOVING N 20 MPH.

* THE STORM WILL BE NEAR BURLINGTON AND EMBLEM AT 600 PM MDT.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINE|SS.

WCJIN-WYNW

LIPSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:14 PM MDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 6, 3:14 PM MDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
230 PM MDT FRI JUN 6 1997

WATCH BOX OUT TIL 8 PM FOR MOST OF CWA. TS ACTIVITY INCR ON RADAR WITH
BIG HORN BASIN THE LAST TO SEE STORMS ATTM. UNSTABLE AIRMASS WITH 50
DEWPTS. SSW/SMC CHARTS VERIFYING WELL WITH TS DEVELOPMENT AREAS ATTM.
FCST PROB 1ST PD IS THE TS THREAT. EXPECT TS TO KEEP GOING THRU 03Z
MOST PLACES WITH SOME LINGERING IN THE BIG HORN BASIN TIL LATE EVE.
THET-E RIDGE OVR AREA ALONG WITH UNSTABLE AIRMASS THRU 06Z SO LOW SCT
POPS STILL IN ORDER. CLDS DECR AND ISOLD ACTIVITY AFT 06Z. SAT PICS
SHOW SSE FLOW INTO WY THRU 12Z BUT DID NOT SEE ANY SHORTWVS IN FLOW TO
AFFECT CWA THRU 12Z. LOW TEMPS IN THE 50S AGAIN MOST PLACES WITH 40S
IN THE COLDER VALLEYS AND A FEW 30S IN FAR WEST. MORE OF THE SAME IN
STORE FOR CWA SAT AS UPR LO IN SW U.S. DRIFTS IN AZ AND WILL TAKE
ETA/AVN BLEND ON MOVEMENT AS NGM SEEMS TO FAST IN EJECTING THE LOW.
UNSTABLE AIRMASS/THET-E RIDGE OVR THE AREA AGAIN IN THE AFTNOON WITH
INCR IN MID LVL MSTR AS WELL. NEUTRAL 500MB TEMP ADVECTION PROGD WITH
700MB TEMPS ABOUT AS WARM AS TODAY. EXPECT HIGHS IN THE UPR 70S TO
LOWER 80S WITH A FEW SPOTS NR 85 AND THIS WILL HELP TRIGGER MORE TS.
30-40% POPS SEEM BEST ATTM. TS ACTIVITY TO LAST INTO THE EVE HOURS OF
SATURDAY. APPEARS THAT UPR LO WILL MOVE N INTO WY SOMETIME SUNDAY AND
WEAKEN AS IT DOES BUT THIS POSES A GREATER THREAT FOR HEAVY WX COME
SUNDAY.

AR

In the hours before

Special weather statement, Jun 6, 1:05 PM MDT, 4 hours 30 minutes before
WYZ001>020-022>028-062025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
104 PM MDT FRI JUN 6 1997

AT 1 PM MDT THUNDERSTORMS WERE DEVELOPING OVER ALL OF THE WEST HALF OF
WYOMING. THE EXCEPTION WAS IN SWEETWATER COUNTY. INDICATIONS ARE THAT
WE HAVE A SLIGHT RISK OF SEVERE THUNDERSTORMS IN THESE AREAS THROUGH
THE AFTERNOON AND EVENING.

CURRENT STORMS DEVELOPING WERE IN WEST NATRONA COUNTY...WEST FREMONT
COUNTY...NORTHEAST TETON COUNTY...NORTHWEST JOHNSON COUNTY AND
NORTHWEST SUBLETTE COUNTY. THESE THUNDERSTORMS WERE MOVING SLOWLY TO
THE NORTH AT AROUND 10 MPH. ONE THUNDERSTORM SOUTHWEST OF LANDER COULD
HAVE HAIL.

PERSONS SHOULD BE ON THE OUTLOOK FOR THESE THUNDERSTORMS rAND MOVE TO A
SAFE PLACE IF THE NEED ARISES THIS AFTERNOON. THUNDERSTORMS WILL
CONTINUE TO DEVELOP THROUGH THIS EVENING...AGAIN SOME MAY BECOME SEVERE.

WCJIN-WYNW-WYNE

CLARK
Special weather statement, Jun 6, 2:30 PM MDT, 3 hours 5 minutes before
WYZ001>015-017-019-020-026>028-062135-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
229 PM MDT FRI JUN 6 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR NORTHWEST AND NORTH CENTRAL
WYOMING UNTIL 800 PM MDT...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHWEST AND NORTH
CENTRAL WYOMING UNTIL 800 PM MDT THIS EVENING. AT 215 PM MDT DOPPLER
WEATHER RADAR IN RIVERTON SHOWED THUNDERSTORMS DEVELOPING RAPIDLY
OVER PARTS OF NORTHWEST AND NORTH CENTRAL WYOMING. THE STRONGEST STORMS
WERE OVER THE WIND RIVER MOUNTAINS SOUTHWEST OF LANDER...OVER
EXTREME SOUTHEAST NATRONA COUNTY SOUTH OF CASPER...AND OVER SOUTHERN
PARK COUNTY. THE STORMS WERE GENERALLY MOVING NORTHEAST AT AROUND 20
MPH.

LARGE HAIL...DAMAGING WINDS...FREQUENT LIGHTNING...AND VERY HEAVY RAIN
WILL ACCOMPANY SOME OF THE THUNDERSTORMS IN NORTHWEST AND NORTH
CENTRAL WYOMING THIS AFTERNOON AND EVENING. RESIDENTS SHOULD STAY
ABREAST OF CHANGING WEATHER CONDIbTIONS AND LISTEN TO NOAA WEATHER
RADIO...COMMERCIAL RADIO AND TV OR CABLE TV FOR THE LATEST WATCH
INFORMATION AND POSSIBLE WARNINGS.

WCJIN-WYNW-WYNE

NOLL

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:05 PM MDTSevere Thunderstorm WarningRIWWashakie45 min
Jun 5, 8:09 PM MDTSevere Thunderstorm WarningRIWWashakie41 min
Jun 5, 9:00 PM MDTSevere Thunderstorm WarningRIWHot Springs55 min
Jun 6, 3:30 PM MDTTornado WarningRIWFremont35 min
Jun 6, 4:01 PM MDTSevere Thunderstorm WarningRIWFremont59 min
Jun 6, 4:28 PM MDTSevere Thunderstorm WarningRIWPark62 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.